I was changed from ms contin with oxycodone for breakthrough pain to fentanyl patches when I switched from one out of state pain clinic to one closer to home. The patch was only holding me for less than two days and the pain would creep back. Then the new pain doc switched me from the fentanyl patch to nucynta. The nucynta does not compare to either the mc contin or fentanyl for pain control. I assumed he started me on a low dose to see how I do. What he didn't tell me was that I would go through opiate withdrawal once I was off the patch. I've been on opiod pain meds since 2007. So that is six years. I wondered if I would go through withdrawal since nucynta is not a natural opiod. I guess I have my answer. I'm calling him today to discuss this with him, but I was wondering if anyone else experienced withdrawal when switched from a natural opiod to Nucynta, without any slow titration down from the former.
Hi, That sounds miserable !I am on a lot of pain meds and I would check it out thoroughly before I even trusted my Dr. on that one !Our bodies are different because of the heavy narctic use !Be very careful when getting off odf one and switching to another !Sometimes I think because I have been doing this for years my body knows bext ! Know what I mean ,????Good luck ! 77grace
lynnie, Hi, I have been on Fentanyl for 5 years now. I been up to 100mcg then tapered down to 25 slowly. I was taking nucynta and was told since it is considered an opioid I shouldn't have withdrawal symptoms. I did. I had to get medication to help me. The withdrawal of fentanyl was terrible. Thought I was going out of my head. I am now back up to the 100 mcg of fentanyl and on 100 mg of Nucynta. My PM Dr says Nucynta is strong and works well. When I take the Nucynta, even after months, I get relief. Of course needs adjusted every so often but what I don't like is the "weird" feeling. I tried getting oxycontin but it is really abused in my area and Dr's are shying away from giving it out. So those of us who really need it, can't have. It is sad. I am also on Cymbalta 120 mg and Neurotin. Many days I still have a difficult time moving around. Feeling exhausted is terrible also. Hope I helped some.
It's becoming common knowledge that Fentanyl Transdermal (Duragesic) patches last up to 48 hours, not the 72 hours promised by the manufacturer. Most physicians are aware of this and if you request changing the patches at 48 hours, they will comply. Some people change the patches daily, if they suffer from contact dermatitis.
A better way to avoid withdrawal symptoms when d/c an opioid is to use an opioid antagonist, like Suboxone or naloxone. The antagonist will offset the pain-relieving value of the opioid; but one is assuming that you no longer require the drug for pain (why else d/c it?).
Many people use Fentanyl Transdermal so long that they become significantly tolerant to it (at the maximum safe dosage). At that point, they rotate to a chemically different pain drug, only to discover that it is not efficacious.
Fentanyl is about 80 times more potent than morphine. It is the most powerful pain medication available. This conundrum is revealed when a chronic pain patient attempts to switch to a different medication. The patient may discover that Fentanyl tends to work better even when the patient is highly tolerant, than less powerful pain medications.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.